antibiotics

  1. The drugs your doc should NEVER give you… but MIGHT anyway

    The worst kind of addiction isn’t a street junkie looking for a fix…

    And it’s not an American in pain struggling with opioid drugs.

    It strikes your doc… and EVERYONE else in mainstream allopathic medicine.

    They’re ADDICTED to prescribing meds you should NEVER get! 

    Even when they KNOW they’re bad for you

    And the studies PROVE they’re more likely to hurt than help

    They just CAN’T STOP prescribing these meds!

    New research shows just how HOOKED they are…

    Because doctors keep DISHING out a dangerous antibiotic, despite literally a decade or so of warnings against it.

    So today, let’s end this cycle.

    I’ve got a plan to get everyone off of these drugs… and onto something a whole lot better, safer, and more effective.

    AVOID this antibiotic

    You know something’s bad when even Medscape gets in on the act.

    An uber-mainstream publication for medical professionals URGING you to stop prescribing a drug too often is like a bartender telling you that you’ve had too much to drink.

    You should’ve NEVER reached this point.

    But mainstream docs clearly don’t know when to cut themselves off – as they continue to pump out prescriptions for fluoroquinolone antibiotics.

    Even after some of the most horrific warnings you can imagine!

    A dozen years ago, the feds warned that patients on these drugs… ESPECIALLY seniors… were suffering from sudden tendon ruptures, often in the Achilles.

    It’s when the tendon down there in your foot literally snaps, like a rubber band stretched one too many times.

    No, that’s not as painful as it sounds. It’s WORSE.

    It’s pain you can’t imagine – and it can lead to permanent disability, to boot.

    You’d think docs would pause right there…

    Nope. They kept at it!

    And sure enough, the risks kept piling up.

    Now, it’s not just your tendon that can pop. It’s your darned aorta, too!

    A 2015 study found that seniors on fluoroquinolone drugs face nearly triple the risk of aortic aneurysm.

    That’s STILL not all. These meds have ALSO been linked to:

    • hypoglycemia
    • neurological problems
    • peripheral neuropathy
    • mental health problems
    • …and a whole lot more.

    So now Medscape -- about as drug-friendly as it gets -- is telling doctors that this class is the “antibiotic you should (almost) always avoid.”

    I’d like to THINK docs will get the message now…

    But given that they’ve IGNORED about a dozen years of warnings, I won’t hold my breath.

    So, watch for this entire class of drugs -- which includes levofloxacin, ciprofloxacin, moxifloxacin, ofloxacin, gemifloxacin, delafloxacin, as well as dozens of generic versions.

    If you have an infection… and your doc is rushing to put you on a drug that ends in -oxacin… put up a stop sign.

    Ask WHY and WHAT OTHER options you have.

    In most cases, older antibacterial meds are a whole lot safer… including plain ol’ penicillin.

    Think you need a fluoroquinolone because you’re allergic to penicillin?

    Medscape says to ask the doc to check again – because many people who’ve been told they have this allergy actually DON’T.

    And don’t forget to ask about NON-DRUG options, too…

    Especially for conditions most likely caused by a virus (such as sinus infections), which can often be treated with time, rest, and natural therapies.

    In Your Corner,

    Dr. Allan Spreen

     

  2. Tis the season of antibiotics

    Happy 2009 everyone! The good news for ‘bah, humbugs’ like me is that the holidays are over. The bad news…it’s officially cold and flu season. So I figured I’d start out the year with a serious warning about antibiotics.

    New evidence links antibiotics to significant risk of liver failure. In fact, researchers at the University of Indiana found that just one course of antibiotics can cause serious damage to the liver, [including] hepatitis, and even death.

    So what should you do when…

    Your head starts to pound, your nose gets blocked up like Fort Knox, and coughing keeps you up at night?

    After a week of sleepless nights and groggy days, many of us head to the doctor and say ‘it’s been over a week…just give me an antibiotic.’

    But if your doc’s got any sense, he’ll send you right back home to a cup of lemon tea and lots of rest. That’s because the common cold, the flu, and even most cases of bronchitis are caused by viruses, not bacteria. And an antibiotic won’t do a lick of good.

    Here’s one last word about viruses…

    Getting over a cold, bronchitis, or the flu can take up to two full weeks

    Give your body enough time to heal. Just because you’re going on day 10 and you’ve still got a cough, doesn’t mean you have an infection.

    If you’ve got a particularly nasty cold, reach for some extra vitamin C (at least 2,000 mg per day) and grapefruit seed extract. These have been proven to keep viruses and even some bacterial infections at bay.

    On the other hand, there may be times when you have no other choice but to treat an infection with an antibiotic. If this is the case, just be sure to proceed with caution.

    Antibiotics are non-selective in their elimination of bacteria in your digestive tract. That means…

    Yes, they kill the harmful bacteria causing your bladder infection, but they also kill the ‘friendly’ bacteria in your digestive tract as well. This puts you at risk for:

    • Cramping, indigestion, or abdominal pain
    • Diarrhea (caused by the lack of ‘good’ bacteria in your gut)
    • Increased vaginal yeast infections in women (caused by killing off the ‘Doderlein’s bacilli’ in the vagina that normally keep yeast in check)
    • Antibiotic tolerance (needing longer treatment courses with each infection)
    • Impaired digestion of nutrients
    • Suppressed immune system
    • Possible increased risk of breast cancer (University of Washington researchers linked high antibiotic use and breast cancer in a study of 10,000 women.)
    Plus, new evidence shows that taking an antibiotic puts you at serious risk of liver failure.

    Some of the most clear-cut risks to the liver involve patients taking Nydrazid or Laniazid to treat latent tuberculosis. Other common antibiotics used to treat urinary tract infections also seem especially apt to cause liver problems. Even Augmentin — commonly used to treat ear infections in children — we now know has been linked to liver damage.

    The next time you think about running to the doctor to get an antibiotic for bronchitis, remember this…

    Researchers at Indiana University School of Medicine looked at 100 patients with drug-induced liver injury (DILI). This means that normally healthy people experienced liver damage simply by taking a drug. They discovered that antibiotics, by far, caused more DILI than any other type of drug (45 percent) with the exclusion of acetaminophen.

    Sure, DILI is a fairly rare condition. It accounts for only about 13 percent of all the cases of liver failure in the United States. But it’s the most deadly. While many causes of liver failure are reversible, if you experience DILI, it’s pretty much a death sentence.

    With that dire warning in mind, here are some warning signs to watch out for if you are currently taking or have recently taken an antibiotic and are concerned about liver failure:

    • Lack of appetite
    • Nausea
    • Vomiting
    • Unusual itching
    • Muscle or joint aches
    • Jaundice or yellowing of the eyes and skin (this is often one of the last symptoms)

    Sure, these symptoms sound kind of vague and could be attributed to lots of different ailments. But if you’ve recently been on an antibiotic, make sure to keep an eye out. If you notice any worsening of these symptoms over a period of hours or days, make sure to see your doctor right away.

    Now, don’t get me wrong…

    Antibiotics have saved more lives than any other type of drug. And if you have a proven infection, you’ve got to take one.

    If that’s the case, there are a few things you can do to help offset the havoc antibiotics will wreak in your gut.

    1. I recommend taking a probiotic during antibiotic treatment and for a week following treatment (in fact, you should take them year round to help keep digestive tract healthy). I recommend L. acidophilus in a capsule or powder. You can even find these in Walmart nowadays. Get the strongest dosage possible (in the billions of units or CFSs). You’ll also want to make sure to take these supplements before meals and at bedtime. And don’t worry…you can’t overdose of probiotics. Any unused amounts are just flushed out of your system.

    2. As a general rule, you’ll want to limit sugar and high-yeast foods like bread, beer, wine, and refined sugar products. This will help clear the infection and make you less prone to a recurrence.

    3. Take a good look at the book The Yeast Connection Handbook, by William Crook, M.D. It’s an excellent resource for anyone prone to chronic infections. Here’s a link to his book: http://www.amazon.com/gp/product/0757000606

    As always, the best medicine is prevention. So take care to prevent infections with good health 365 days of the year. Here’s to a happy and healthy 2009!

2 Item(s)